MAUDE Adverse Event Report: ORTHOFIX SRL CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE

ORTHOFIX SRL CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE
Model Number 99-T93700
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-t93700 lot b1058997 before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint notified from this specific device lot.Technical evaluation: the device involved in this event was not returned to orthofix (b)(4) as it is on patient.Therefore it was not possible to perform the technical evaluation.Should the device become available, orthofix (b)(4) will perform the technical analysis.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the complete investigation results are made available.As soon as further information on the case is available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: (b)(6).Date of initial surgery: (b)(6) 2017.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient's information: (b)(6), male.Problem observed during: clinical use on patient/intraoperative.Event description: "problem occurred during implant of a chimaera short nail, for the treatment of a femoral proximal fracture.The problem occurred when the surgeon inserted the cephalic lag screw sliding, according to the following steps: positioning of the cephalic lag screw tissue guide at 130° e and insertion of the trocar in the tissue guide; incision and advance of tissue guide and trocar to the bone; insertion of the cephalic guide wire 3.2 mm with power drill; measuring on the wire of the screw length (in this case, 105 mm); based on surgeon request, insertion of a cephalic lag screw sliding, length 100 mm (and not 105 mm); use of the lag screw gradual reamer set up at 100 mm; insertion of the cephalic screw.The latter step evidenced an anomaly: the screw engaged the nail, but the self-locking mechanism of the blue screwdriver did not work.The screwdriver did not stop and kept rotating freely.However, the surgery was successful, as you can see from x-ray images." the complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.Copy of operative reports is not available.Copy of x-ray images is available.Information on patient current health condition: no consequences for patient following the nail implant.On september 4, 2017 orthofix (b)(4) received copy of x-ray images related to the initial surgery performed on (b)(6) 2017.Further information received from the distributor on september 26, 2017: the cephalic screwdriver will not be returned as it was used for other two cases after this one, without any problems.The other two cases were performed in the same hospital by the same surgeon.In both cases the self-locking mechanism of the cephalic screw worked properly.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-t93700 lot b1058997 before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint notified from this specific device lot.Technical evaluation: the device involved in this event was not returned to orthofix (b)(4) as it is on patient.Therefore it was not possible to perform the technical evaluation.Should the device become available, orthofix (b)(4) will perform the technical analysis.Medical evaluation: the information made available on the case was sent to our medical evaluator.Please see below an extract of the medical evaluation: "this is a simple trochanteric fracture, and looks to be type 31a.1.The reduction is good and the fracture should heal well.However, i think that the lag screw is too distal, and the lag screw sleeve has impacted against the calcar.The sleeve is held in place by the lag screw thread, so cannot move proximally to slide past the calcar.Therefore, reading the operative description, i think that the surgeon inserted the lag screw as described, but the impacted sleeve prevented the lag screw head from becoming engaged in the nail, because it could not advance further.Therefore, i suggest that this is a failure in technique: the nail was inserted too distally.It might have been sensible to insert a supplementary lag screw in this case; this should be safe because the fracture and the reduction are stable and therefore there will be very little sliding.I do not think that it was a malfunction of the device, and expect that the lag screw would have locked as designed if it could have been inserted just a bit further.A single lag screw should be inserted centrally in the femoral neck.In summary my conclusion is based on the following: the single lag screw is very distal in the femoral neck, and not central as it should be.It is central in the lateral view but should be central in the ap also.The lag screw sleeve seems to be impacted against the calcar, preventing the screw advancing to the point where it would have locked into the nail.I therefore think that this is user error and not a malfunction.Final comments: the device involved in this event was not returned to orthofix (b)(4) as it is on patient.Therefore it was not possible to perform the technical evaluation.Should the device become available, orthofix (b)(4) will perform the technical analysis.The medical evaluation evidenced the following: in summary my conclusion is based on the following: the single lag screw is very distal in the femoral neck, and not central as it should be.It is central in the lateral view but should be central in the ap also.The lag screw sleeve seems to be impacted against the calcar, preventing the screw advancing to the point where it would have locked into the nail.I therefore think that this is user error and not a malfunction.Orthofix would like to remind to follow the instructions reported in the operative technique orthofix® chimaera hip fracture system, trochanteric nailing system, code hf 1501 opt, in relation to the cephalic screw insertion (page 28): "the lag screw is inserted into the bone by using the screwdriver through the tissue guide until the lag screw locks itself into the nail.Warning: use the marking on the lag screwdriver as indication of advancement of the lag screw, but do not use it as a confirmation of full locking into the nail.The lag screw is fully locked into the nail when further rotation of the lag screw is not possible.Note: fracture reduction must be confirmed prior to lag screw insertion.If no compression is needed, remove the screwdriver by rotating anti-clockwise the blue internal screwdriver retention rod.The locking knob is opened and the guide wire and the lag screw tissue guide are then removed.Warning: for the guide wire extraction the power drill must be reversed to avoid advancing the guide wire." based on the results of the investigation performed on the event description and on the evidences deriving from the medical evaluation, orthofix (b)(4) can conclude that the problem occurred is application related.Orthofix (b)(4) continues monitoring the devices on the market.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: (b)(6).Date of initial surgery: (b)(6) 2017.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient's information: (b)(6), male.Problem observed during: clinical use on patient/intraoperative.Event description: "problem occurred during implant of a chimaera short nail, for the treatment of a femoral proximal fracture.The problem occurred when the surgeon inserted the cephalic lag screw sliding, according to the following steps: positioning of the cephalic lag screw tissue guide at 130° e and insertion of the trocar in the tissue guide; incision and advance of tissue guide and trocar to the bone; insertion of the cephalic guide wire 3.2 mm with power drill; measuring on the wire of the screw length (in this case, 105 mm); based on surgeon request, insertion of a cephalic lag screw sliding, length 100 mm (and not 105 mm); use of the lag screw gradual reamer set up at 100 mm; insertion of the cephalic screw.The latter step evidenced an anomaly: the screw engaged the nail, but the self-locking mechanism of the blue screwdriver did not work.The screwdriver did not stop and kept rotating freely.However, the surgery was successful, as you can see from x-ray images." the complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.Copy of operative reports is not available.Copy of x-ray images is available.Information on patient current health condition: no consequences for patient following the nail implant.On september 4, 2017 orthofix (b)(4) received copy of x-ray images related to the initial surgery performed on (b)(6) 2017.Further information received from the distributor on september 26, 2017: the cephalic screwdriver will not be returned as it was used for other two cases after this one, without any problems.The other two cases were performed in the same hospital by the same surgeon.In both cases the self-locking mechanism of the cephalic screw worked properly.Further information received from the distributor on october 4, 2017: "the patient is well and there were no adverse effects caused by orthofix nailing system." manufacturer reference number: (b)(4).Distributor reference number: na.

Brand Name
CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE
Common Device Name
CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key6909973
Report Number9680825-2017-00058
Device Sequence Number18863121
Product Code HSB
UDI-Device Identifier18054242514763
UDI-Public(01)18054242514763(10)B1058997(11)161219(17)211119
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/19/2021
Device Model Number99-T93700
Device Catalogue Number99-T93700
Device Lot NumberB1058997
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/04/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date10/03/2017
Supplement Report FDA Received Date11/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR